doi: 10.3934/dcdsb.2018237

Spatial propagation for a parabolic system with multiple species competing for single resource

School of Mathematics and Information Science, Shaanxi Normal University, Xi'an, Shaanxi 710119, China

* Corresponding author

Received  November 2017 Revised  April 2018 Published  August 2018

A model of $m$ species competing for a single growth-limiting resource is considered. We aim to use the dynamics of such a problem to describe the invasion and spread of $m$ species which are introduced localized in space $\mathbb{R}^N$. The existence, uniqueness and uniform boundedness of the Cauchy problem are investigated by semigroup theory and local $L^p$-estimates. The asymptotic speed of spread is achieved by uniform persistence ideas. The existence of traveling wave is obtained by upper-lower solutions and sliding techniques. Our result shows that the asymptotic speed of spread for $m$ species is characterized by the minimum wave speed of the positive traveling wave solutions associated with this system.

Citation: Zhiguo Wang, Hua Nie, Jianhua Wu. Spatial propagation for a parabolic system with multiple species competing for single resource. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2018237
References:
[1]

D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, in: J. A. Goldstein (Ed.), Partial Differential Equations and Related Topics, in: Lecture Notes in Math., Springer-Verlag, 446 (1975), 5-49.

[2]

D. G. Aronson and H. F. Weinberger, Multidimensional nonlinear diffusion arising in population genetics, Adv. Math., 30 (1978), 33-76. doi: 10.1016/0001-8708(78)90130-5.

[3]

J. M. ArrietaJ. W. CholewaT. Dlotko and A. Rodríguez-Bernal, Linear parabolic equations in locally uniform spaces, Math. Models Methods Appl. Sci., 14 (2004), 253-293. doi: 10.1142/S0218202504003234.

[4]

D. Daners and P. K. Medina, Abstract Evolution Equations, Periodic Problems and Applications, Longman Scientific & Technical, 1992.

[5]

Y. H. Du, Order Structure and Topological Methods in Nonlinear Partial Differential Equations, vol. 1, Maximum Principles and Applications, World Scientific, 2006. doi: 10.1142/9789812774446.

[6]

A. Ducrot, Spatial propagation for a two component reaction-diffusion system arising in population dynamics, J. Differential Equations, 260 (2016), 8316-8357. doi: 10.1016/j.jde.2016.02.023.

[7]

A. Ducrot and T. Giletti, Convergence to a pulsating travelling wave for an epidemic reaction-diffusion system with non-diffusive susceptible population, J. Math. Biol., 69 (2014), 533-552. doi: 10.1007/s00285-013-0713-3.

[8]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer, Berlin, 2001.

[9]

S. I. HollisR. H. Martin and M. Pierre, Global existence and boundedness in reaction-diffusion systems, SIAM J. Math. Anal., 18 (1987), 744-761. doi: 10.1137/0518057.

[10]

Y. Hosono and B. Ilyas, Existence of traveling waves with any positive speed for a diffusive epidemic model, Nonlinear World, 1 (1994), 277-290.

[11]

Y. Hosono and B. Ilyas, Traveling waves for a simple diffusive epidemic model, Math. Models Methods Appl. Sci., 5 (1995), 935-966. doi: 10.1142/S0218202595000504.

[12]

S.-B. HsuH. L. Smith and P. Waltman, Dynamics of competition in the unstirred chemostat, Canad. Appl. Math. Quart., 2 (1994), 461-483.

[13]

S.-B. Hsu and P. Waltman, On a system of reaction-diffusion equations arising from competition in the unstirred chemostat, SIAM J. Appl. Math., 53 (1993), 1026-1044. doi: 10.1137/0153051.

[14]

S.-B. Hsu and F.-B. Wang, On a mathematical model arising from competition of phytoplankton species for a single nutrient with internal storage: steady state analysis, Commun. Pure Appl. Anal., 10 (2011), 1479-1501. doi: 10.3934/cpaa.2011.10.1479.

[15]

W. Z. Huang, Traveling waves for a biological reaction-diffusion model, J. Dynam. Differential Equations, 16 (2004), 745-765. doi: 10.1007/s10884-004-6115-x.

[16]

W. Z. Huang, Uniqueness of traveling wave solutions for a biological reaction-diffusion equation, J. Math. Anal. Appl., 316 (2006), 42-59. doi: 10.1016/j.jmaa.2005.04.084.

[17]

W. Z. Huang, Co-existence of traveling waves for a model of microbial growth and competition in a flow reactor, Discrete Contin. Dyn. Syst., 24 (2009), 883-896. doi: 10.3934/dcds.2009.24.883.

[18]

A. Kallen, Thresholds and travelling waves in an epidemic model for rabies, Nonlinear Anal. Theory Methods Appl., 8 (1984), 851-856. doi: 10.1016/0362-546X(84)90107-X.

[19]

C. R. Kennedy and R. Aris, Traveling waves in a simple population model involving growth and death, Bull. Math. Biol., 42 (1980), 397-429. doi: 10.1007/BF02460793.

[20]

D. Le, Global attractors and steady state solutions for a class of reaction-diffusion systems, J. Differential Equations, 147 (1998), 1-29. doi: 10.1006/jdeq.1998.3435.

[21]

D. Le, Coexistence with Chemotaxis, SIAM J. Math. Anal., 32 (2000), 504-521.

[22]

D. Le and H. L. Smith, A parabolic system modeling microbial competition in an unmixed bio-reactor, J. Differential Equations, 130 (1996), 59-91. doi: 10.1006/jdeq.1996.0132.

[23]

P. Magal and X.-Q. Zhao, Global attractors and steady states for uniformly persistent dynamical systems, SIAM J. Math. Anal., 37 (2005), 251-275. doi: 10.1137/S0036141003439173.

[24]

J. D. Murray, Mathematical Biology, Springer, Berlin, 1989. doi: 10.1007/978-3-662-08539-4.

[25]

H. Nie, J. H. Wu and Z. G. Wang, Dynamics on the Unstirred Chemostat Models, Science Press, Beijing, 2017.

[26]

H. L. Smith and H. R. Thieme, Chemostats and epidemics: Competition for nutrients/hosts, Mathematical Biosciences & Engineering, 10 (2013), 1635-1650. doi: 10.3934/mbe.2013.10.1635.

[27]

H. L. Smith and X.-Q. Zhao, Traveling waves in a bio-reactor model, Nonlinear Anal. Real World Appl., 5 (2004), 895-909. doi: 10.1016/j.nonrwa.2004.05.001.

[28]

Z. C. Wang and J. H. Wu, Travelling waves of a diffusive Kermack-McKendrick epidemic model with non-local delayed transmission, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 466 (2010), 237-261. doi: 10.1098/rspa.2009.0377.

[29]

Z. C. Wang and J. H. Wu, Traveling waves in a bio-reactor model with stage-structure, J. Math. Anal. Appl., 385 (2012), 683-692. doi: 10.1016/j.jmaa.2011.06.084.

[30]

Z. G WangH. Nie and J. H. Wu, Existence and uniqueness of traveling waves for a reaction-diffusion model with general response functions, J. Math. Anal. Appl., 450 (2017), 406-426. doi: 10.1016/j.jmaa.2017.01.017.

[31]

X.-S. WangH. Y. Wang and J. H. Wu, Traveling waves of diffusive predator-prey systems: Disease outbreak propagation, Discrete Contin. Dyn. Syst. A, 32 (2012), 3303-3324. doi: 10.3934/dcds.2012.32.3303.

[32]

J. H. Wu, Theory and Applications of Partial Functional-Differential Equations, Applied Mathematical Sciences, 119, Springer-Verlag, New York, 1996. doi: 10.1007/978-1-4612-4050-1.

[33]

J. H. Wu, Global bifurcation of coexistence state for the competition model in the chemostat, Nonlinear Anal., 39 (2000), 817-835. doi: 10.1016/S0362-546X(98)00250-8.

[34]

J. H. Wu and X. F. Zou, Traveling wave fronts of reaction-diffusion systems with delay, J. Dynam. Differential Equations, 13 (2001), 651-687; J. H. Wu and X. F. Zou, Erratum to "Traveling wave fronts of reaction-diffusion systems with delays", J. Dynam. Differential Equations, 20 (2008), 531-533. doi: 10.1007/s10884-007-9090-1.

[35]

D. S. Xu and X.-Q. Zhao, Asymptotic speed of spread and traveling waves for a nonlocal epidemic model, Discrete Contin. Dyn. Syst. B, 5 (2005), 1043-1056. doi: 10.3934/dcdsb.2005.5.1043.

[36]

Q. X. Ye, Z. Y. Li, M. X. Wang and Y. P. Wu, Introduction to Reaction-Diffusion Equations, (in Chinese), Science Press, Beijing, 2011.

[37]

E. Zeidler, Nonlinear Functional Analysis and its Applications, I, Fixed-Point Theorems, Springer-verlag, New York, 1986. doi: 10.1007/978-1-4612-4838-5.

[38]

Z. Q. Zhao, Existence and uniqueness of fixed points for some mixed monotone operators, Nonlinear Anal., 73 (2010), 1481-1490. doi: 10.1016/j.na.2010.04.008.

show all references

References:
[1]

D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, in: J. A. Goldstein (Ed.), Partial Differential Equations and Related Topics, in: Lecture Notes in Math., Springer-Verlag, 446 (1975), 5-49.

[2]

D. G. Aronson and H. F. Weinberger, Multidimensional nonlinear diffusion arising in population genetics, Adv. Math., 30 (1978), 33-76. doi: 10.1016/0001-8708(78)90130-5.

[3]

J. M. ArrietaJ. W. CholewaT. Dlotko and A. Rodríguez-Bernal, Linear parabolic equations in locally uniform spaces, Math. Models Methods Appl. Sci., 14 (2004), 253-293. doi: 10.1142/S0218202504003234.

[4]

D. Daners and P. K. Medina, Abstract Evolution Equations, Periodic Problems and Applications, Longman Scientific & Technical, 1992.

[5]

Y. H. Du, Order Structure and Topological Methods in Nonlinear Partial Differential Equations, vol. 1, Maximum Principles and Applications, World Scientific, 2006. doi: 10.1142/9789812774446.

[6]

A. Ducrot, Spatial propagation for a two component reaction-diffusion system arising in population dynamics, J. Differential Equations, 260 (2016), 8316-8357. doi: 10.1016/j.jde.2016.02.023.

[7]

A. Ducrot and T. Giletti, Convergence to a pulsating travelling wave for an epidemic reaction-diffusion system with non-diffusive susceptible population, J. Math. Biol., 69 (2014), 533-552. doi: 10.1007/s00285-013-0713-3.

[8]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer, Berlin, 2001.

[9]

S. I. HollisR. H. Martin and M. Pierre, Global existence and boundedness in reaction-diffusion systems, SIAM J. Math. Anal., 18 (1987), 744-761. doi: 10.1137/0518057.

[10]

Y. Hosono and B. Ilyas, Existence of traveling waves with any positive speed for a diffusive epidemic model, Nonlinear World, 1 (1994), 277-290.

[11]

Y. Hosono and B. Ilyas, Traveling waves for a simple diffusive epidemic model, Math. Models Methods Appl. Sci., 5 (1995), 935-966. doi: 10.1142/S0218202595000504.

[12]

S.-B. HsuH. L. Smith and P. Waltman, Dynamics of competition in the unstirred chemostat, Canad. Appl. Math. Quart., 2 (1994), 461-483.

[13]

S.-B. Hsu and P. Waltman, On a system of reaction-diffusion equations arising from competition in the unstirred chemostat, SIAM J. Appl. Math., 53 (1993), 1026-1044. doi: 10.1137/0153051.

[14]

S.-B. Hsu and F.-B. Wang, On a mathematical model arising from competition of phytoplankton species for a single nutrient with internal storage: steady state analysis, Commun. Pure Appl. Anal., 10 (2011), 1479-1501. doi: 10.3934/cpaa.2011.10.1479.

[15]

W. Z. Huang, Traveling waves for a biological reaction-diffusion model, J. Dynam. Differential Equations, 16 (2004), 745-765. doi: 10.1007/s10884-004-6115-x.

[16]

W. Z. Huang, Uniqueness of traveling wave solutions for a biological reaction-diffusion equation, J. Math. Anal. Appl., 316 (2006), 42-59. doi: 10.1016/j.jmaa.2005.04.084.

[17]

W. Z. Huang, Co-existence of traveling waves for a model of microbial growth and competition in a flow reactor, Discrete Contin. Dyn. Syst., 24 (2009), 883-896. doi: 10.3934/dcds.2009.24.883.

[18]

A. Kallen, Thresholds and travelling waves in an epidemic model for rabies, Nonlinear Anal. Theory Methods Appl., 8 (1984), 851-856. doi: 10.1016/0362-546X(84)90107-X.

[19]

C. R. Kennedy and R. Aris, Traveling waves in a simple population model involving growth and death, Bull. Math. Biol., 42 (1980), 397-429. doi: 10.1007/BF02460793.

[20]

D. Le, Global attractors and steady state solutions for a class of reaction-diffusion systems, J. Differential Equations, 147 (1998), 1-29. doi: 10.1006/jdeq.1998.3435.

[21]

D. Le, Coexistence with Chemotaxis, SIAM J. Math. Anal., 32 (2000), 504-521.

[22]

D. Le and H. L. Smith, A parabolic system modeling microbial competition in an unmixed bio-reactor, J. Differential Equations, 130 (1996), 59-91. doi: 10.1006/jdeq.1996.0132.

[23]

P. Magal and X.-Q. Zhao, Global attractors and steady states for uniformly persistent dynamical systems, SIAM J. Math. Anal., 37 (2005), 251-275. doi: 10.1137/S0036141003439173.

[24]

J. D. Murray, Mathematical Biology, Springer, Berlin, 1989. doi: 10.1007/978-3-662-08539-4.

[25]

H. Nie, J. H. Wu and Z. G. Wang, Dynamics on the Unstirred Chemostat Models, Science Press, Beijing, 2017.

[26]

H. L. Smith and H. R. Thieme, Chemostats and epidemics: Competition for nutrients/hosts, Mathematical Biosciences & Engineering, 10 (2013), 1635-1650. doi: 10.3934/mbe.2013.10.1635.

[27]

H. L. Smith and X.-Q. Zhao, Traveling waves in a bio-reactor model, Nonlinear Anal. Real World Appl., 5 (2004), 895-909. doi: 10.1016/j.nonrwa.2004.05.001.

[28]

Z. C. Wang and J. H. Wu, Travelling waves of a diffusive Kermack-McKendrick epidemic model with non-local delayed transmission, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 466 (2010), 237-261. doi: 10.1098/rspa.2009.0377.

[29]

Z. C. Wang and J. H. Wu, Traveling waves in a bio-reactor model with stage-structure, J. Math. Anal. Appl., 385 (2012), 683-692. doi: 10.1016/j.jmaa.2011.06.084.

[30]

Z. G WangH. Nie and J. H. Wu, Existence and uniqueness of traveling waves for a reaction-diffusion model with general response functions, J. Math. Anal. Appl., 450 (2017), 406-426. doi: 10.1016/j.jmaa.2017.01.017.

[31]

X.-S. WangH. Y. Wang and J. H. Wu, Traveling waves of diffusive predator-prey systems: Disease outbreak propagation, Discrete Contin. Dyn. Syst. A, 32 (2012), 3303-3324. doi: 10.3934/dcds.2012.32.3303.

[32]

J. H. Wu, Theory and Applications of Partial Functional-Differential Equations, Applied Mathematical Sciences, 119, Springer-Verlag, New York, 1996. doi: 10.1007/978-1-4612-4050-1.

[33]

J. H. Wu, Global bifurcation of coexistence state for the competition model in the chemostat, Nonlinear Anal., 39 (2000), 817-835. doi: 10.1016/S0362-546X(98)00250-8.

[34]

J. H. Wu and X. F. Zou, Traveling wave fronts of reaction-diffusion systems with delay, J. Dynam. Differential Equations, 13 (2001), 651-687; J. H. Wu and X. F. Zou, Erratum to "Traveling wave fronts of reaction-diffusion systems with delays", J. Dynam. Differential Equations, 20 (2008), 531-533. doi: 10.1007/s10884-007-9090-1.

[35]

D. S. Xu and X.-Q. Zhao, Asymptotic speed of spread and traveling waves for a nonlocal epidemic model, Discrete Contin. Dyn. Syst. B, 5 (2005), 1043-1056. doi: 10.3934/dcdsb.2005.5.1043.

[36]

Q. X. Ye, Z. Y. Li, M. X. Wang and Y. P. Wu, Introduction to Reaction-Diffusion Equations, (in Chinese), Science Press, Beijing, 2011.

[37]

E. Zeidler, Nonlinear Functional Analysis and its Applications, I, Fixed-Point Theorems, Springer-verlag, New York, 1986. doi: 10.1007/978-1-4612-4838-5.

[38]

Z. Q. Zhao, Existence and uniqueness of fixed points for some mixed monotone operators, Nonlinear Anal., 73 (2010), 1481-1490. doi: 10.1016/j.na.2010.04.008.

[1]

Zhenguo Bai, Tingting Zhao. Spreading speed and traveling waves for a non-local delayed reaction-diffusion system without quasi-monotonicity. Discrete & Continuous Dynamical Systems - B, 2018, 23 (10) : 4063-4085. doi: 10.3934/dcdsb.2018126

[2]

Manjun Ma, Xiao-Qiang Zhao. Monostable waves and spreading speed for a reaction-diffusion model with seasonal succession. Discrete & Continuous Dynamical Systems - B, 2016, 21 (2) : 591-606. doi: 10.3934/dcdsb.2016.21.591

[3]

Bingtuan Li, William F. Fagan, Garrett Otto, Chunwei Wang. Spreading speeds and traveling wave solutions in a competitive reaction-diffusion model for species persistence in a stream. Discrete & Continuous Dynamical Systems - B, 2014, 19 (10) : 3267-3281. doi: 10.3934/dcdsb.2014.19.3267

[4]

Jiang Liu, Xiaohui Shang, Zengji Du. Traveling wave solutions of a reaction-diffusion predator-prey model. Discrete & Continuous Dynamical Systems - S, 2017, 10 (5) : 1063-1078. doi: 10.3934/dcdss.2017057

[5]

Bang-Sheng Han, Zhi-Cheng Wang. Traveling wave solutions in a nonlocal reaction-diffusion population model. Communications on Pure & Applied Analysis, 2016, 15 (3) : 1057-1076. doi: 10.3934/cpaa.2016.15.1057

[6]

Chang-Hong Wu. Spreading speed and traveling waves for a two-species weak competition system with free boundary. Discrete & Continuous Dynamical Systems - B, 2013, 18 (9) : 2441-2455. doi: 10.3934/dcdsb.2013.18.2441

[7]

Jong-Shenq Guo, Ying-Chih Lin. The sign of the wave speed for the Lotka-Volterra competition-diffusion system. Communications on Pure & Applied Analysis, 2013, 12 (5) : 2083-2090. doi: 10.3934/cpaa.2013.12.2083

[8]

Kota Ikeda, Masayasu Mimura. Traveling wave solutions of a 3-component reaction-diffusion model in smoldering combustion. Communications on Pure & Applied Analysis, 2012, 11 (1) : 275-305. doi: 10.3934/cpaa.2012.11.275

[9]

Joaquin Riviera, Yi Li. Existence of traveling wave solutions for a nonlocal reaction-diffusion model of influenza a drift. Discrete & Continuous Dynamical Systems - B, 2010, 13 (1) : 157-174. doi: 10.3934/dcdsb.2010.13.157

[10]

Jiamin Cao, Peixuan Weng. Single spreading speed and traveling wave solutions of a diffusive pioneer-climax model without cooperative property. Communications on Pure & Applied Analysis, 2017, 16 (4) : 1405-1426. doi: 10.3934/cpaa.2017067

[11]

Wei-Jian Bo, Guo Lin, Shigui Ruan. Traveling wave solutions for time periodic reaction-diffusion systems. Discrete & Continuous Dynamical Systems - A, 2018, 38 (9) : 4329-4351. doi: 10.3934/dcds.2018189

[12]

Hans F. Weinberger, Kohkichi Kawasaki, Nanako Shigesada. Spreading speeds for a partially cooperative 2-species reaction-diffusion model. Discrete & Continuous Dynamical Systems - A, 2009, 23 (3) : 1087-1098. doi: 10.3934/dcds.2009.23.1087

[13]

José-Francisco Rodrigues, João Lita da Silva. On a unilateral reaction-diffusion system and a nonlocal evolution obstacle problem. Communications on Pure & Applied Analysis, 2004, 3 (1) : 85-95. doi: 10.3934/cpaa.2004.3.85

[14]

Bedr'Eddine Ainseba, Mostafa Bendahmane, Yuan He. Stability of conductivities in an inverse problem in the reaction-diffusion system in electrocardiology. Networks & Heterogeneous Media, 2015, 10 (2) : 369-385. doi: 10.3934/nhm.2015.10.369

[15]

Guo Lin, Haiyan Wang. Traveling wave solutions of a reaction-diffusion equation with state-dependent delay. Communications on Pure & Applied Analysis, 2016, 15 (2) : 319-334. doi: 10.3934/cpaa.2016.15.319

[16]

Zhi-Xian Yu, Rong Yuan. Traveling wave fronts in reaction-diffusion systems with spatio-temporal delay and applications. Discrete & Continuous Dynamical Systems - B, 2010, 13 (3) : 709-728. doi: 10.3934/dcdsb.2010.13.709

[17]

Xiaojie Hou, Yi Li. Local stability of traveling-wave solutions of nonlinear reaction-diffusion equations. Discrete & Continuous Dynamical Systems - A, 2006, 15 (2) : 681-701. doi: 10.3934/dcds.2006.15.681

[18]

Zhaosheng Feng. Traveling waves to a reaction-diffusion equation. Conference Publications, 2007, 2007 (Special) : 382-390. doi: 10.3934/proc.2007.2007.382

[19]

Haomin Huang, Mingxin Wang. The reaction-diffusion system for an SIR epidemic model with a free boundary. Discrete & Continuous Dynamical Systems - B, 2015, 20 (7) : 2039-2050. doi: 10.3934/dcdsb.2015.20.2039

[20]

Jia-Feng Cao, Wan-Tong Li, Meng Zhao. On a free boundary problem for a nonlocal reaction-diffusion model. Discrete & Continuous Dynamical Systems - B, 2018, 23 (10) : 4117-4139. doi: 10.3934/dcdsb.2018128

2017 Impact Factor: 0.972

Metrics

  • PDF downloads (38)
  • HTML views (186)
  • Cited by (0)

Other articles
by authors

[Back to Top]